Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Knuckles have discolored and rough patches. Do not think it is B12 deficiency.

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I do medical work in Tanzania and for the last few months my knuckles have formed discolored and rough patches around them.
Please see my medical history...

I've noticed these things on my skin which have slowly been forming over the last few months. It is discoloration on the knuckles of my hand. Yes, I have tried washing it off :) Below is a picture

picture: WWW.WWWW.WW

closer: WWW.WWWW.WW

They are slightly rough. It first started on the 3rd knuckle from the left side of my left hand and slowly formed on the other knuckles. I think it is barely starting to form on that same first knuckle on my RIGHT hand now. I also just looked in the mirror and believe the same discoloration is forming on my elbows.

Other medical advice:

I did ask another doctor online and he suggested it was b12 deficiency. I've started taking b12 injections. However I asked a doctor who I now work with, he looked at them and felt them and didn't think it was b12. It was recommended I talk to a hemotologist. So now I'm asking you :)

Posted Sat, 21 Apr 2012 in Skin Cancer
Answered by Dr. Robert Galamaga 9 hours later
Hello and thank you for your question.

Your question is a good one and I will work on providing you with some good information and recommendations regarding what are going on.

First of all I would like to congratulate you on your victory over the lymphoma. I'm glad to see that you are now in a durable remission and encourage you to continue to follow up with your oncologist.

I think that the image which you provided has particular findings which are suspicious for a variant of psoriasis. Also the fact that you have symptoms on your elbows is also more supportive of a possible diagnosis of psoriasis. Psoriasis tends to occur on extensor surfaces. This includes surfaces of the hands around the knuckles as well as elbows and knees.

I think it is reasonable to continue the vitamin supplementation in the possible chance that this might be related to a deficiency. Otherwise I really think this represents an early case of psoriasis. Sometimes psoriasis can cause symptoms on the scalp as well. This presents usually as a very dry skin.

There are some different medications which have been used successfully to treat psoriasis. In some cases patients actually use tanning beds to limit the extensive nature of psoriasis. This is really on a case-by-case basis. Otherwise topical treatment including some topical steroid creams, generally make a significant impact. If you have the ability to see a physician you might mention this and you could possibly start a trial of a moderate strength steroid. One which comes to mind includes triamcinolone or betamethasone.

I want to thank you again for submitting your question. I hope you found my response to be helpful and informative as you seek direction and how to address this issue. If you have any additional concerns I would be happy to address them here.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor